Contact Us     Maps & Directions     About Us
Find a Provider
Your Medical Home
Find a Facility
Plan Your Visit
Find a Provider
Giving
Mother Frances Hospital
Heart Hospital
Neuroscience Institute
Orthopedics and Sports Medicine
Search Health Information    Physical and Emotional Changes as Death Approaches

Physical and Emotional Changes as Death Approaches

Just as your body physically prepares for death, you must prepare emotionally and mentally also.

As death approaches, you may become less interested in the outside world and the specific details of daily life, such as the date or time. You may turn more inward and be less socially involved with others. You may want only a few people to be close. This introspection may be a means of letting go and saying good-bye to everything you have known.

In the days before death, you may enter a phase of unique conscious awareness and communication that can be misinterpreted as confusion by your caregivers and loved ones. You may talk about needing to go somewhere, about "going home" or "going away." The meaning of this communication is not known, but some people feel this talk helps you to prepare for your approaching death.

Events in the recent past may become intertwined with memories from your distant past. You may remember events from years long gone in vivid detail but not remember what happened even an hour earlier.

You may spend time thinking about people who have already died. You may talk about seeing or hearing others who have died before you. Your loved ones or caregivers may hear you conversing with a dead friend or relative.

If you are caring for a dying loved one, you may become frightened or upset by this unique communication. You may feel you need to help reorient your loved one to reality. But denying this experience can often be upsetting and frustrating to your loved one. If this communication bothers you, talking to your loved one's doctor or hospice worker may help you better understand what is happening.

A dying loved one may become delirious , which also can be a frightening experience for everyone involved. Delirium occurs in many of those who are near the end of life. It may have a single cause, or it may result from a combination of several factors such as medicines or changes in the body's metabolism.

Symptoms of delirium include agitation, hallucinations, and consciousness that comes and goes. These symptoms can usually be managed with medicines.

Appetite changes

You probably will eat and drink less as death nears. This may be related to your general weakness and slowing metabolism.

Because eating has important social meanings, it may be difficult for your family and friends to witness your inability to eat. But changes in your metabolism mean that you do not need the same amount of food and fluids that you needed before.

You can be offered small sips of fluid or small bites of food as long as you are alert and able to swallow. If swallowing is difficult or impossible, thirst can be prevented by wiping your mouth with a moist washcloth or a special oral swab (purchased at a pharmacy) dipped in a small amount of water.

Breathing changes

As death approaches, you may alternate between periods of rapid breathing and periods of no breathing. It is not unusual to stop breathing for over a minute, then take another breath. This may happen during the last few hours or even the last few days of your life.

As death approaches, your breathing may become moist and congested. This has been called the "death rattle." Breathing changes commonly develop when you are weak and normal secretions in your airways and lungs become trapped.

Although the noisy breathing may be alarming to your loved ones, you probably will not have pain or be aware of the congestion. Because the fluid is deep in the lungs, suctioning will not remove it. Your doctor can prescribe oral drops (atropine) or a patch (scopolamine) to decrease the congestion.

Your loved ones or caregivers can turn you on your side to help the secretions drain from your mouth. Also, your caregivers can remove the secretions frequently from your mouth with a moist washcloth or a special mouth swab (available from hospice or purchased at pharmacies).

Your doctor may prescribe oxygen therapy or medicine to help relieve your shortness of breath. Oxygen therapy may help you become more comfortable but will not prolong your life. Narcotic medicine also can make it easier to breathe and will help you feel calm.

Changes in body temperature

As death nears, the part of the brain responsible for regulating body temperature fails. You may run a high temperature one moment or feel very cold. Your arms and legs may be very cold to the touch and even appear pale and blotchy. This change in skin color is called mottling and is very common in the hours or days before death.

Your caregivers can help control your fever by applying wet, lukewarm cloths to the skin (sponge bath) or by giving nonprescription medicines like:

  • Acetaminophen (such as Tylenol).
  • Ibuprofen (such as Advil).
  • Naproxen (such as Aleve).
  • Aspirin.

Many of these medications are available as a rectal suppository if you are unable to swallow.

Excessive sleepiness and weakness

As death approaches, you may sleep more and may be more difficult to arouse. Periods of wakefulness tend to be shorter.

As death nears, your caregivers will notice that you do not respond at all, that you appear to be in a deep sleep. This condition is known as a coma. When you are in a coma, you will be confined to bed, and all physical needs (such as bathing, turning, and bowel and bladder care) will be taken care of by someone else.

General weakness is also very common as you approach death. It is not unusual to need additional assistance walking, bathing, and using the toilet. Eventually, you may need help turning over in bed.

Medical equipment such as a wheelchair, walker, and hospital bed can be very helpful at this time. This equipment can be rented from a medical supply company or provided by a hospice program.

Urinary and bowel changes

The kidneys often gradually stop producing urine as death nears. As a result, your urine will become dark brown or dark red. Also, the amount of urine produced by the kidneys decreases.

As your appetite decreases, your bowel habits may also change. The stools, or feces, may become hard and difficult to pass (constipation) as your fluid intake decreases and you become weaker.

The doctor or hospice worker should be informed if you do not have a bowel movement at least every 3 days or your bowel movements are uncomfortable. Medicines to soften the feces (stool softeners) or to speed the passage of stool from the bowel (laxatives) may be recommended to prevent constipation. If you are unable to pass stools, an enema may be given to help cleanse the bowel.

As you become weaker, it is not uncommon to lose voluntary control of your bladder and bowels. A urinary catheter can be placed in your bladder as a means of continually draining urine. Also, disposable pads and underwear can be supplied by a hospice program or purchased at a pharmacy.

Visual and hearing changes

Visual changes are fairly common as you near death. You may notice that you cannot see well.

You may hear sounds or see things that no one else experiences ( hallucinations ). Visual hallucinations are very common as death approaches.

If you are caring for a dying person who is experiencing hallucinations, gentle reassurance is often helpful. Acknowledge what the person is experiencing. Denying that the hallucinations are occurring can often be upsetting and frustrating to the dying person. Talk to the person, even if he or she is in a coma. It is generally recognized that dying people can hear, even when in a deep comatose state. People who have recovered from comas often describe being able to hear during the time they were in the coma.

By Healthwise Staff
Primary Medical Reviewer Anne C. Poinier, MD - Internal Medicine
Specialist Medical Reviewer Shelly R. Garone, MD, FACP - Palliative Medicine
Last Revised July 6, 2012

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.